Ortho Dx: Which medication is likely causing this bone fragility? - Clinical Advisor

Ortho Dx: Which medication is likely causing this bone fragility?

Slideshow

  • Lateral lumbar spine radiograph

    062018_OrthoDx_Image

    Lateral lumbar spine radiograph

A 42-year-old woman presents with a new T12 compression fracture. Lateral lumbar spine radiograph is shown in Figure 1. The fracture occurred from a standing height fall as she fell on her bottom. She had a DXA scan after the fall as she is concerned about her bone strength. Her DXA showed a T score of -3.5 at the lumbar spine and -3 at the right femoral neck. She has a medical history of hypertension, gastric reflux, seizures, and gout.

This case has been brought to you in partnership with the Journal of Orthopedics for Physician Assistants.

Anti-epileptic drugs are commonly prescribed drugs for seizure disorders as well as other medical conditions including psychiatric disorders, migraine headaches, chronic pain, and neuropathy. A common side effect of anti-epileptic medications includes loss of bone density and increased fracture risk....

Submit your diagnosis to see full explanation.

Anti-epileptic drugs are commonly prescribed drugs for seizure disorders as well as other medical conditions including psychiatric disorders, migraine headaches, chronic pain, and neuropathy. A common side effect of anti-epileptic medications includes loss of bone density and increased fracture risk. Of all the anti-epileptic medications, phenytoin is the most widely prescribed and causes the most bone loss. Phenytoin decreases bone density twice as fast as other anti-epileptic medications, including phenobarbital, carbamazepine, and carbetrol. Anti-epileptic medications decrease bioavailable vitamin D, which decreases calcium absorption. The resulting hypocalcemia increases parathyroid (PTH) secretion, causing hyperparathyroidism.  An increase in PTH pulls more calcium from bones. Hyperparathyroidism causes poor bone mineralization and an increased risk of nontraumatic fractures. Patients on these medications should have more frequent vitamin D monitoring and should take twice the recommended daily dose or 2,000 to 4,000 IU/day. Patients found to be osteoporotic on DXA or at high risk of fracture should be treated according to the National Osteoporosis Foundation treatment guidelines.1,2

Dagan Cloutier, MPAS, PA-C, practices in a multispecialty orthopedic group in the southern New Hampshire region and is editor-in-chief of the Journal of Orthopedics for Physician Assistants (JOPA).

References

  1. Panday K, Gona A, Humphrey MB. Medication-induced osteoporosis: screening and treatment strategies. Ther Adv Musculoskelet Dis. 2014;6:185-202.
  2. Pack AM. The association between antiepileptic drugs and bone disease. Epilepsy Curr. 2003;3:91-95.
Next hm-slideshow in Ortho Dx